Q) I was recently prescribed a new medication that gives me an itchy and bumpy rash whenever I go outside for any time longer than the walk to my car. My doctor said the drug might make me photosensitive. What does that mean?
A) Photosensitivity is the term used to describe what occurs when the skin reacts in an abnormally sensitive way upon exposure to light.
Now, sunlight is not all the same. It is classified into a number of subcategories depending upon the wavelength of the rays being emitted. Some of the different types of rays include those of visible light, infrared and ultraviolet radiation (UVR).
The wavelengths that compromise UVR are similarly divided into 3 categories; UVA (the longest wavelength of this particular group of rays and the one’s responsible for tanning), UVB (a shorter wavelength and the ones that are chiefly responsible for sunburns) and UVC (rays that are ultra short and do not actually reach the earth’s surface so they obviously play no role here).
Patients can be sensitive to just one kind of sunlight (i.e. UVA, UVB or visible light) or to a wide range of radiation. By far however, it is UVA type rays that are responsible for the vast majority of photosensitivity reactions (this is because they are 100 times more prevalent than UVB at the earth’s surface).
Properties of UVA rays include the fact that they are present throughout the year (although they are more abundant in the summer) and throughout the day (with solar noon being the time at which they are most intense), they can penetrate through the epidermis layer of the skin and into the dermis (thus UVA damages more deeply than UVB) and can penetrate untreated/ untinted glass (ay type of glass can block UVB rays).
The long and short of all of this is that people who are at risk of photosensitive reactions need to be at least somewhat vigilant nearly all of the time.
There are plenty of things that can cause these types of reactions. They can occur in response to exposure to certain chemicals or plants, as a result of having a medical condition (in particular autoimmune diseases such as lupus or metabolic type disorders) or, of course this being an article written by a pharmacist, due to taking certain medications.
Photosensitivity reactions can vary a great deal in how they appear (and some people will not react at all) but, in the case of ones caused by medication, they are usually categorized as either being photoallergic or phototoxic (with phototoxic reactions being far more common in frequency).
Photoallergy is a rare response caused by your immune system being activated and attacking your body to produce an itchy and red rash. In more severe cases it can manifest as hives or small blisters. It most often occurs around the “V” of the neck, the back of the hands & the outer portion of the arms and lower legs but it can also appear in areas that were covered with clothing.
These type of responses are not related to the dose of the drug you are taking (i.e. taking less of the drug will not make it less severe; the drug needs to be discontinued to alleviate the problem) and they only occur after repeated exposure to the drug. Typically, they are only seen a day or two after the sun exposure (which needn’t be for a long period of time).
Phototoxic type reactions occur when the actual drug itself absorbs UVA light and causes damage to nearby cells. This category of reaction can occur even with the first dose of the offending drug and may be dose dependent; meaning that, decreasing the dose may minimize or even eliminate the adverse effect. It usually looks like an exaggerated sunburn that occurs rapidly after going out in to the sun and tends to be seen only on the skin areas that were exposed.
The list of drugs that can cause this is an extremely lengthy one.
Common culprits include antibiotics (such as the quinolones like ciprofloxacin and moxifloxacin, sulfonamides and the tetracyclines including minocycline and doxycycline), cardio-vascular drugs (such as the class of diuretics known as the thiazides (e.g. hydrochlorothiazide), diltiazem, amlodipine, ramipril and many others), assorted creams (in particular the retinoids used to treat acne and wrinkles), some diabetic drugs (like gliclazide) and amitriptyline along with a few other antidepresants. Even some over-the-counter medications like the anti-inflammatories can have this effect.
For those who are susceptible, ibuprofen/ Advil might be a better choice than naproxen/ Aleve. The key to treating these reactions is, as we seemingly write every week, taking preventative measures.
Where possible, the offending drug should be changed to a similar one that is less likely to cause photosensitivity. Failing this, when it makes sense, one could attempt to lower the dose of the drug to see if this alleviates the reaction.
Sunscreens can be very helpful. Aim to apply one 20 minutes before going outside (most sunscreens take that long to work unless it’s a physical sunscreen) that is both broad spectrum (i.e. works against both UVA & UVB) and with an SPF of at least 30 (50 would be even better!). Try to limit your exposure when the sun is at its peak (between 10AM & 3PM) and wear protective clothing (long sleeve shirts & pants that are dark coloured and densely woven are the most effective along with a wide brim hat).
This might seem like a lot of bother, and it probably is, but remember these reactions are visually noticeable, can be very painful/ itchy and may take weeks to months for the reaction to fade. When looked at from that perspective, the extra diligence is undoubtedly well worth it